Alert archive / Arizona / Wind Advisories in 2020
Wind Advisory 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at May 17, 2020, 2:16 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 18, 2020, 12:00 PM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2020, 2:16 PM MST (21:16 UTC)
- In effect from
- May 18, 2020, 12:00 PM MST
- Expired
- May 18, 2020, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2279 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331 WWUS75 KFGZ 172116 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 216 PM MST Sun May 17 2020 AZZ007-009-012-013-015-039-040-181130- /O.NEW.KFGZ.WI.Y.0005.200518T2000Z-200519T0000Z/ Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Valle, Keams Canyon, Kaibito, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi 216 PM MST Sun May 17 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 5 PM MST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Coconino Plateau area including Valle, Northeast Plateaus and Mesas including Keams Canyon, Kaibito, Dilkon, and Kykotsmovi, Little Colorado River Valley in Coconino and Navajo Counties including Tuba City, Winslow, Holbrook, Snowflake, Western Mogollon Rim including Doney Park and Wupatki N.M, and the Black Mesa Area. * WHEN...From 1 PM to 5 PM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust is possible which will make travel even more difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
4 follow-up statements
128 WWUS75 KFGZ 181009 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 309 AM MST Mon May 18 2020 AZZ007-009-012-013-015-039-040-181830- /O.EXT.KFGZ.WI.Y.0005.200518T1900Z-200519T0100Z/ Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Valle, Keams Canyon, Kaibito, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi 309 AM MST Mon May 18 2020 ...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northern and central Arizona from the Mogollon Rim north and northeast. * WHEN...From noon today to 6 PM MST this evening. * IMPACTS...Gusty winds could move unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Localized blowing dust and sand is possible, mainly across the lower elevations north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
732 WWUS75 KFGZ 181826 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1126 AM MST Mon May 18 2020 AZZ007-009-012-013-015-039-040-190100- /O.CON.KFGZ.WI.Y.0005.200518T1900Z-200519T0100Z/ Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Valle, Keams Canyon, Kaibito, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi 1126 AM MST Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northern and central Arizona from the Mogollon Rim north and northeast. * WHEN...From noon today to 6 PM MST this evening. * IMPACTS...Gusty winds could move unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Localized blowing dust and sand is possible, mainly across the lower elevations north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
279 WWUS75 KFGZ 182106 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 206 PM MST Mon May 18 2020 AZZ007-009-012-013-015-039-040-200200- /O.NEW.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/ /O.CON.KFGZ.WI.Y.0005.000000T0000Z-200519T0100Z/ Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Valle, Keams Canyon, Kaibito, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi 206 PM MST Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY... * WHAT...Today, south to southwest winds 20 to 25 mph with gusts up to 45 mph. For Tuesday, south to southwest winds 25 to 30 mph with gusts up to 55 mph expected. * WHERE..Portions of northern and central Arizona from the Mogollon Rim north and northeast. * WHEN...Until 6 PM MST this evening. On Tuesday, from 11 AM to 7 PM MST. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. In addition, gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Localized blowing dust and sand is possible, mainly across the lower elevations north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ004>006-008-010-011-014-016-038-200200- /O.NEW.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Yavapai County Mountains-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-Oak Creek and Sycamore Canyons- Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Prescott, Seligman, Ash Fork, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, and Sedona 206 PM MST Mon May 18 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY... * WHAT...South to southwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...The mountains of Yavapai County and the Mogollon Rim northward to the Utah border and areas east to the New Mexico border. * WHEN...From 11 AM to 7 PM MST Tuesday. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. In addition, gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Localized blowing dust and sand is possible, mainly across the lower elevations north of the Mogollon Rim.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
053 WWUS75 KFGZ 190054 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 554 PM MST Mon May 18 2020 AZZ007-009-012-013-015-039-040-191200- /O.EXP.KFGZ.WI.Y.0005.000000T0000Z-200519T0100Z/ /O.CON.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/ Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Valle, Keams Canyon, Kaibito, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi 554 PM MST Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY... ...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING... * WHAT...Southwest winds 25 to 30 mph with gusts up to 55 mph expected. * WHERE..Portions of northern and central Arizona from the Mogollon Rim north and northeast. * WHEN...From 11 AM to 7 PM MST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Localized blowing dust and sand is possible, mainly across the lower elevations north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ004>006-008-010-011-014-016-038-191200- /O.CON.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Yavapai County Mountains-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-Oak Creek and Sycamore Canyons- Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Prescott, Seligman, Ash Fork, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, and Sedona 554 PM MST Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY... * WHAT...South to southwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...The mountains of Yavapai County and the Mogollon Rim northward to the Utah border and areas east to the New Mexico border. * WHEN...From 11 AM to 7 PM MST Tuesday. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. In addition, gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Localized blowing dust and sand is possible, mainly across the lower elevations north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 17, 9:28 AM MST, 4 hours 48 minutes earlier.
Area forecast discussion, May 17, 9:28 AM MST, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 928 AM MST Sun May 17 2020 .SYNOPSIS...A strong, late season low pressure system will bring windy conditions to Arizona Sunday through Tuesday, the windiest weather is set for Tuesday. A brief cool down will also occur on Tuesday and Wednesday, before warmer weather and less wind develops Wednesday and Thursday. Windy weather is expected again late in the week and into next weekend. && .UPDATE...Southwest winds have begun to increase over northern Arizona both at the surface and aloft. This is in response to a large area of low pressure off the Pacific Northwest Coast moving towards our area. Current forecast is on track for the windy to very windy conditions through Tuesday. && .PREV DISCUSSION /420 AM MST/...A deep upper low approaching the northern California coastline remains on track to bring a series of windy days to much of Arizona. Warm conditions remain today and Monday as a ridge axis develops to our east, but winds begin as early as this afternoon. Expect southwest winds ranging from 10 to 20 mph, with gusts around 30 mph this afternoon. Expect southwest winds ranging from 15 to 25 mph, with gusts around 40 mph by Monday afternoon. Expect southwest winds ranging from 20 to 30 mph, with gusts from 35 to 50 mph by Tuesday afternoon. Winds will peak Tuesday as the low moves onshore and then into the Great Basin Tuesday night. A potent dry cold front and crashing surface pressures in eastern Utah will aid the development of locally strong winds north of the Mogollon Rim. Headlines will likely be needed Tuesday, we are holding off for Monday. A dry boundary layer today and Monday will also contribute to potentially critical fire weather conditons. A Fire Weather Watch has been issued for portions of northern Arizona for Monday, when the best combination of winds, low Rh and fire danger coexist. Rh values will likely be higher on Tuesday, due to the arrival of colder air. Considerably less wind and a warming trend develop Wednesday and Thursday, in the wake of the dry cold front. However, this will be short-lived, as another trough enters the Great Basin late in the week and next weekend, bringing more wind and some cooling. && .AVIATION...For the 18Z package...VFR conditions will prevail for the next 24 hours. Winds today will be southwest at 10-20g20-30 kts before becoming 5-10 kts after 02Z Monday. Winds will begin to increase again after 16Z Monday. Expect periods of low level wind shear tonight after 06Z at high country terminals. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry conditions, breezy southwest winds and warm daytime temperatures will occur today. Southwesterly winds will be stronger Monday. A Fire Weather Watch remains in place from 11 AM - 8 PM MST Monday for possible Red Flag conditions. .Tuesday through Thursday...The strongest winds of the week will occur Tuesday with near-critical fire weather conditions. Temperatures will cool about 10 degrees Wednesday. Dry conditions continue through Thursday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Monday morning through Monday evening FOR AZZ104-106-107-109-139-140. && PUBLIC...MAS/Peterson AVIATION...NL FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:58 AM MST | Fire Weather Watch | FGZ | Apache, Coconino, Navajo | 11 hr |
| May 17, 2:01 PM MST | Fire Weather Watch | FGZ | Apache, Coconino, Navajo | 24 hr |
| May 17, 2:01 PM MST | Red Flag Warning | FGZ | Apache, Coconino, Navajo | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.